Health Canada just issued an updated warning concerning risks for rare, but serious, fracture of the thigh bone, with bisphosphonate drugs, including Fosamax Fosavance, Didrocal, Actonel, Actonel Plus Calcium, Actonel DR, Actonel Sachet Kit, and Aclasta. The fracture is known as an “atypical femur fracture.” In the United States, oral bisphosphonates like Fosamax, Reclast, Actonel, and Boniva are taken by over 5 million people annually.
Used to treat osteoporosis in men and post-menopausal women, bisphosphonates are linked to a slightly increased risks for atypical femur fracture, according to Health Canada’s review. Bisphosphonates are available in varying strengths and dosages, and come as a liquid or tablet for oral use, or as a solution for injection and are also be used to prevent osteoporosis in post-menopausal women and in patients taking glucocorticoids. Osteoporosis is a loss of bone density often associated with aging and that can lead to painful fractures, disability, and deformity.
Product information for brand name bisphosphonate drugs has been updated to include new warnings and precautions regarding this risk, including signs of possible atypical femur fracture about which patients and health professionals should watch. Updates to the labels for generic drugs will follow, said Health Canada.
Atypical femur fractures appear to account for less than 1% of all hip and femur fractures and can happen with no or very little impact to the thigh and can happen in both thighs in one patient. Signs of this type of fracture can include a dull, aching pain in the thigh, hip, or groin. A partial fracture can become a complete fraction in weeks or months.
Patients currently taking, or who have taken a bisphosphonate drug in the past, and who notice new or unusual pain in the hip, groin, or thigh should speak to their healthcare professional and should not stop taking their bisphosphonate drug unless advised to do so by their healthcare professional.
Healthcare professionals should be aware of the potential atypical femur fracture risks linked to bisphosphonates. The updated product information indicates that healthcare professionals should evaluate patients reporting new hip, thigh, or groin pain to rule out a partial femur fracture. Patients with one atypical femur fracture should also be assessed for potential fracture in the other leg.
We’ve written that, in 2005, the U.S. Food & Drug Administration (FDA) ordered that the labels for bisphosphonates be updated to include warnings about osteonecrosis of the jaw, a condition also known as dead jaw syndrome. Last year, warnings were added to the “Warnings and Precautions” section regarding their association with atypical femur fractures. The FDA is currently reviewing a possible link between bisphosphonates and esophageal cancer.
We also recently wrote that a panel of FDA advisors said that Fosamax and similar bone drugs need stronger warnings regarding duration of use because of possible long-term risks. The panel was unable to agree if use of the drugs, known as oral bisphosphonates, should be limited to five years, or how new warnings should be worded.